Acta Applicandae Mathematicae

, Volume 128, Issue 1, pp 1–37 | Cite as

LU-Factorization Versus Wiener-Hopf Factorization for Markov Chains

Article
  • 223 Downloads

Abstract

Our initial motivation was to understand links between Wiener-Hopf factorizations for random walks and LU-factorizations for Markov chains as interpreted by Grassman (Eur. J. Oper. Res. 31(1):132–139, 1987). Actually, the first ones are particular cases of the second ones, up to Fourier transforms. To show this, we produce a new proof of LU-factorizations which is valid for any Markov chain with a denumerable state space equipped with a pre-order relation. Factors have nice interpretations in terms of subordinated Markov chains. In particular, the LU-factorization of the potential matrix determines the law of the global minimum of the Markov chain.

For any matrix, there are two main LU-factorizations according as you decide to enter 1 in the diagonal of the first or of the second factor. When we factorize the generator of a Markov chain, one factorization is always valid while the other requires some hypothesis on the graph of the transition matrix. This dissymmetry comes from the fact that the class of sub-stochastic matrices is not stable under transposition. We generalize our work to the class of matrices with spectral radius less than one; this allows us to play with transposition and thus with time-reversal.

We study some particular cases such as: skip-free Markov chains, random walks (this gives the WH-factorization), reversible Markov chains (this gives the Cholesky factorization). We use the LU-factorization to compute invariant measures. We present some pathologies: non-associativity, non-unicity; these can be cured by smooth assumptions (e.g. irreductibility).

Keywords

Markov chains Random walks LU-factorization Path-decomposition Fluctuation theory Probabilistic potential theory Infinite matrices 

Mathematics Subject Classification

60J10 60J45 47A68 15A23 

References

  1. 1.
    Barlow, M.T., Rogers, L.C.G., Williams, D.: Wiener-Hopf factorization for matrices. In: Seminar on Probability, XIV (Paris, 1978/1979) (French). Lecture Notes in Math., vol. 784, pp. 324–331. Springer, Berlin (1980) CrossRefGoogle Scholar
  2. 2.
    Bertoin, J.: Lévy Processes. Cambridge Tracts in Mathematics, vol. 121. Cambridge University Press, Cambridge (1996) MATHGoogle Scholar
  3. 3.
    Ciarlet, P.G.: Introduction à L’analyse Numérique Matricielle et à L’optimisation. Collection Mathématiques Appliquées pour la Maîtrise. (Collection of Applied Mathematics for the Master’s Degree). Masson, Paris (1982) MATHGoogle Scholar
  4. 4.
    Dellacherie, C., Martinez, S., San Martin, J.: Hadamard functions of inverse M-matrices. SIAM J. Matrix Anal. Appl. 31(2), 289–315 (2009) MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Doney, R.: Fluctuation theory for Lévy processes. In: Lévy Processes, pp. 57–66. Birkhäuser Boston, Boston (2001) CrossRefGoogle Scholar
  6. 6.
    Feller, W.: An Introduction to Probability Theory and Its Applications. Vol. II. Wiley, New York (1966) MATHGoogle Scholar
  7. 7.
    Fiedler, M., Pták, V.: On matrices with non-positive off-diagonal elements and positive principal minors. Czechoslov. Math. J. 12(87), 382–400 (1962) Google Scholar
  8. 8.
    Fourati, S.: Points de croissance des processus de Lévy et théorie générale des processus. Probab. Theory Relat. Fields 110(1), 13–49 (1998) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Fourati, S.: Fluctuations of Lévy processes and scattering theory. Trans. Am. Math. Soc. 362(1), 441–475 (2010) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Funderlic, R.E., Plemmons, R.J.: LU decomposition of M-matrices by elimination without pivoting. Linear Algebra Appl. 41, 99–110 (1981) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Grassmann, W.: Means and variances of time averages in Markovian environments. Eur. J. Oper. Res. 31(1), 132–139 (1987) MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Heyman, D.P.: A decomposition theorem for infinite stochastic matrices. J. Appl. Probab. 32(4), 893–901 (1995) MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Kemeny, J.G., Snell, J.L., Knapp, A.W.: Denumerable Markov Chains. Van Nostrand, Princeton (1966) MATHGoogle Scholar
  14. 14.
    Kuo, I.W.: A note on factorizations of singular M-matrices. Linear Algebra Appl. 16(3), 217–220 (1977) CrossRefMATHGoogle Scholar
  15. 15.
    Kyprianou, A.E.: Introductory Lectures on Fluctuations of Lévy Processes with Applications. Universitext. Springer, Berlin (2006) MATHGoogle Scholar
  16. 16.
    Li, Q.-L.: Constructive Computation in Stochastic Models with Applications. The RG-Factorization. Tsinghua University Press, Beijing (2010) CrossRefGoogle Scholar
  17. 17.
    Li, Q.-L., Cao, J.: Two types of RG-factorizations of quasi-birth-and-death processes and their applications to stochastic integral functionals. Stoch. Models 20(3), 299–340 (2004) MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Li, Q.-L., Zhao, Y.: A constructive method for finding β-invariant measures for transition matrices of M/G/1 type. In: Matrix-Analytic Methods, Adelaide, 2002, pp. 237–263. World Scientific, River Edge (2002) Google Scholar
  19. 19.
    Li, Q.-L., Zhao, Y.Q.: A MAP/G/1 queue with negative customers. Queueing Syst. 47(1–2), 5–43 (2004) MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Martínez, S., San Martín, J., Zhang, X.-D.: A new class of inverse M-matrices of tree-like type. SIAM J. Matrix Anal. Appl. 24(4), 1136–1148 (2003) MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Martínez, S., San Martín, J., Zhang, X.-D.: A class of M-matrices whose graphs are trees. Linear Multilinear Algebra 52(5), 303–319 (2004) MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    McDonald, J.J., Schneider, H.: Block LU factorizations of M-matrices. Numer. Math. 80(1), 109–130 (1998) MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Seneta, E.: Non-negative Matrices. An Introduction to Theory and Applications. Halsted, New York (1973) MATHGoogle Scholar
  24. 24.
    Varga, R.S., Cai, D.V.: On the LU factorization of M-matrices. Numer. Math. 38(2), 179–192 (1981/1982) MathSciNetCrossRefGoogle Scholar
  25. 25.
    Vigon, V.: Simplifiez vos Lévy en Titillant la Factorisation de Wiener-Hopf. Editions Universitaires Europeennes (2002). Also available on HAL and on my web page Google Scholar
  26. 26.
    Vigon, V.: Comparaison des deux composantes d’un subordinateur bivarié, puis étude de l’enveloppe supérieure d’un processus de Lévy. Ann. Inst. Henri Poincaré Probab. Stat. 39(6), 993–1011 (2003) MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Vigon, V.: (Homogeneous) Markovian bridges. Ann. Inst. Henri Poincaré Probab. Stat. 47(3), 875–916 (2011) MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Widom, H.: Wiener-Hopf integral equations. In: The Legacy of Norbert Wiener: A Centennial Symposium, Cambridge, MA, 1994. Proc. Sympos. Pure Math., vol. 60, pp. 391–405. Am. Math. Soc., Providence (1997) CrossRefGoogle Scholar
  29. 29.
    Williams, W.E.: Recognition of some readily “Wiener-Hopf” factorizable matrices. IMA J. Appl. Math. 32(1–3), 367–378 (1984) MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Williams, D.: Some aspects of Wiener-Hopf factorization. Philos. Trans. R. Soc. Lond. Ser. A 335(1639), 593–608 (1991) CrossRefMATHGoogle Scholar
  31. 31.
    Williams, D.: A new look at ‘Markovian’ Wiener-Hopf theory. In: Séminaire de Probabilités XLI. Lecture Notes in Math., vol. 1934, pp. 349–369. Springer, Berlin (2008) CrossRefGoogle Scholar
  32. 32.
    Woess, W.: Random Walks on Infinite Graphs and Groups. Cambridge Tracts in Mathematics, vol. 138. Cambridge University Press, Cambridge (2000) CrossRefMATHGoogle Scholar
  33. 33.
    Zhao, Y.Q., Li, W., Braun, W.J.: On a decomposition for infinite transition matrices. Queueing Syst. 27(1–2), 127–130 (1997) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.IRMAUniversité de StrasbourgStrasbourgFrance

Personalised recommendations